Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 45, NWS Great Falls, MT

July 31, 2020Blaine County, Chouteau County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 31, 2020, 2:22 PM MDT for Blaine County, Chouteau County, Hill County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2020, 2:22 PM MDT (20:22 UTC)
Expired
Jul 31, 2020, 2:45 PM MDT
In force
23 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Blaine County, MT, Chouteau County, MT, Hill County, MT

The radar

The Great Falls radar (KTFX), 161 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
2054 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

157 
WUUS55 KTFX 312022
SVRTFX
MTC005-015-041-312045-
/O.NEW.KTFX.SV.W.0045.200731T2022Z-200731T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
222 PM MDT Fri Jul 31 2020

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  West central Blaine County in north central Montana...
  Southeastern Hill County in north central Montana...
  Eastern Chouteau County in north central Montana...

* Until 245 PM MDT.

* At 222 PM MDT, a severe thunderstorm was located 13 miles southeast
  of Parker School, or 28 miles south of Havre, moving south at 10
  mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  west central Blaine, southeastern Hill and eastern Chouteau
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4801 10952 4820 10971 4829 10944 4810 10918
TIME...MOT...LOC 2022Z 338DEG 8KT 4815 10949 

HAIL...1.25IN
WIND...<50MPH
 
$$

CMC
1 follow-up statement
792 
WWUS55 KTFX 312043
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
243 PM MDT Fri Jul 31 2020

MTC005-015-041-312053-
/O.EXP.KTFX.SV.W.0045.000000T0000Z-200731T2045Z/
Blaine MT-Hill MT-Chouteau MT-
243 PM MDT Fri Jul 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BLAINE...
SOUTHEASTERN HILL AND EASTERN CHOUTEAU COUNTIES WILL EXPIRE AT 245 PM
MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.

LAT...LON 4801 10952 4820 10971 4829 10944 4810 10918
TIME...MOT...LOC 2043Z 338DEG 8KT 4811 10946 

$$

CMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 11:20 AM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 31, 11:20 AM MDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1120 AM MDT Fri Jul 31 2020

Aviation section updated.

.UPDATE...

No updates needed this morning as the forecast largely remains on
track. Seeing a few clouds move into our southwestern areas, but
these should not impact the forecast in any meaningful way.

&&

.SYNOPSIS...

Expect little change in the weather over the next few days, as hot
and mainly dry conditions continue. Isolated showers and
thunderstorms will remain a possibility every afternoon and
evening, particularly over the mountains. A disturbance late
Monday into Tuesday may bring some increased precipitation
chances, along with gusty winds and cooler weather.

&&

.AVIATION...
Updated 1120 AM MDT Fri Jul 31 2020 (31/18Z TAF Period)

Mainly VFR conditions are expected through much of the forecast
period. Today will be warm with perhaps some isolated thunderstorms
in the southwest. Evening thunderstorms may also develop across the
area, and perhaps bring brief MVFR conditions to any affected sites.
Confidence is only low to moderate, and have maintained PROB30
mentioning for some central and southwest sites to convey this
threat. VFR conditions will then return to most sites for tonight
into Saturday. Anglin/Ludwig

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.PREV DISCUSSION...
/ISSUED 540 AM MDT Fri Jul 31 2020/

Today through Monday...
Convection lasted a bit longer than expected over the northeastern
part of the CWA, likely owing to some elevated instability and
slightly better moisture above the nocturnal inversion. This
activity should be either out of the CWA or largely dissipated by
6am. Fri will be another hot and partly to mostly sunny day
across much of the area. There will be the chance for more
isolated showers and thunderstorms sprinkled around the area this
afternoon and evening. The best chances are likely to be along the
Hi-Line and east of Great Falls, and also in SW Montana.

Model guidance suggests that this ridge remains anchored pretty
much overhead or along the western border of the CWA, so isolated
showers and thunderstorms will continue to pop up each afternoon
through Mon. Best chances overall are likely to be in the higher
terrain, but certainly some convection could come down to lower
elevations as it did Thu. Increasing SW'ly upper level flow ahead
of an approaching trough may bring better chances for showers and
storms Mon afternoon and evening, especially for lower elevations
that likely will remain fairly dry otherwise. If more clouds and
precip develop during the day on Mon, the high temp forecast that
day could miss on the high side. Under this ridge, temps will
remain warmer than normal, with highs for most lower elevations in
the low to mid 90s. This prolonged stretch of warm temperatures
will pose a moderate risk for heat- related illnesses for
sensitive groups, especially those without effective cooling
and/or adequate hydration. -Kredensor/Ludwig

Monday Night through next Friday...
Model guidance appears to remain in reasonably good agreement
that the ridge will be pushed off to the east later Mon into
Tues as an upper trough pushes inland from the Pac NW. A weak
surface cool front will push across the CWA Mon night into Tues,
with highs on Tues likely 5 to 10 degrees lower than Mon. Beyond
Tues, uncertainty increases in terms of when ridging will rebuild
across the region. Some guidance brings it back as early as
Wed, but most seems to hold off until Thurs and Fri. Thus the
forecast currently reflects little change in temps between Tue and
Wed, with a warm-up for the latter part of the week. Showers and
a few storms are expected Tues as the disturbance crosses the
area, with decreased rain chances and clearer skies forecast from
Wed onward. However, expect changes to the forecast for the second
half of next week owing to the uncertainty. -Kredensor

&&

.FIRE WEATHER...
Fire danger ratings across the region range from moderate up to high
in some areas as fuels continue to dry. Lightning associated with
isolated daily afternoon thunderstorms could initiate new fire
starts, in addition to lightning related hold-overs that produce
delayed ignition. A frontal system arrives on Tuesday, which is
expected to lower temperatures back to near seasonal normals, but
also cause gusty winds that could yield higher rates of spread on
any new or existing wildfires. Fire weather headlines may be
warranted early next week, so continue to monitor the forecast for
updates.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  92  61  91  61 /   0  10  20  10
CTB  90  58  89  57 /  10  10  20  20
HLN  93  59  93  59 /   0  10  20  20
BZN  93  56  93  56 /  10  10  20  10
WYS  87  45  87  46 /  20  20  30  10
DLN  90  54  89  54 /  30  20  20  10
HVR  93  60  91  61 /  10  10  10  10
LWT  88  57  86  56 /  20  10  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:33 PM MDTSpecial Weather StatementTFXCascade42 min
Jul 30, 8:36 PM MDTSpecial Weather StatementTFXChouteau24 min
Jul 30, 9:33 PM MDTSpecial Weather StatementTFXChouteau27 min
Jul 31, 2:28 PM MDTSpecial Weather StatementTFX47 min
Jul 31, 2:45 PM MDTSpecial Weather StatementTFXBlaine45 min
Jul 31, 3:12 PM MDTSpecial Weather StatementTFXBlaine48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.